Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 332, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 19, 2020, 3:11 PM EDT for Murray County, Whitfield County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2020, 3:11 PM EDT (19:11 UTC)
- Expired
- Aug 19, 2020, 3:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Murray County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 123 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WUUS52 KFFC 191911
SVRFFC
GAC213-313-191945-
/O.NEW.KFFC.SV.W.0332.200819T1911Z-200819T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
311 PM EDT Wed Aug 19 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northern Murray County in northwestern Georgia...
Northeastern Whitfield County in northwestern Georgia...
* Until 345 PM EDT.
* At 311 PM EDT, a severe thunderstorm was located over Eton, or near
Chatsworth, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chatsworth, Eton, Crandall, Conasauga Lake, Tennga, Beaverdale,
Dawnville, Sumac, Cisco and Gregory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3478 8465 3471 8486 3496 8491 3499 8474
3499 8463
TIME...MOT...LOC 1911Z 246DEG 16KT 3484 8479
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:52 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 19, 1:52 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 152 PM EDT Wed Aug 19 2020 .UPDATE... Forecast in pretty good shape. Convection already underway over north GA and quite vigorous at times. Seeing some basins' QPE approach 50-75% of 1hr FFG already. This could be a long day and night based on rich moisture and instability. Still appears even greater moisture and SHRA/TSRA coverage expected Thurs and Thurs night which the only blessing may be greater cloud cover reducing temps and instability tho heavy rain still very likely. SNELSON .PREV DISCUSSION... /Issued 749 AM EDT Wed Aug 19 2020/ UPDATE... 12z Aviation update below. Baker PREV DISCUSSION... /Issued 427 AM EDT Wed Aug 19 2020/ SHORT TERM /Today through Thursday/... As upper trough amplifies with axis west of the area today, some enhanced forcing for convection will be in place along with a stalled boundary across some central portions of the CWA and possible influence of another sfc boundary near the NW. The greater deep layer moisture will be in the northern and western majority so have trended likely pops to this part of the area with chance pops elsewhere in the east. Some strong to isolated severe intensity of diurnally aided storms are possible with marginal conditional instability. Progged trough has even more amplification and the axis shifts farther southward into the Gulf, so region has increased SW fetch and moisture advection for Thursday. Have likely to categorical pops accordingly and a bit greater chance for more organized/stronger convection in central or eastern GA as SW flow/shear increases. SPC does have parts of central GA in a Day 2 Marginal Risk for severe potential. For temps, highs today look to be near climo norms in the upper 80s to low 90s for most areas, then limited to about 4-5 degrees below norm (low to mid 80s) for Thursday given aforementioned increased moisture/convective coverage. Baker LONG TERM /Thursday Night through Tuesday/... The long term period will begin with the deep upper-level trough centered over the ArkLaMiss, placing Georgia within a region of deep layer southwesterly flow and broad ascent. Ascent will be maximized on Friday and Saturday thanks to a somewhat-abnormal- for-summer 250 mb jet streak across the area. The GFS and ECMWF are progging a 500 mb cutoff low associated with the trough on Friday and Saturday, with vort maxima advecting northward out of the base of the trough as an extra source of lift for showers and thunderstorms both days. Upper-level dynamics and PWATs of 1.5" to 2" across much of the CWA on Friday will be conducive for numerous showers and thunderstorms with locally heavy rainfall and water-loaded downdrafts. The trough will begin to lift on Saturday as it is forced northward by the Bermuda High expanding across the Eastern Seaboard. PWATs across the northern CWA will decrease a bit as a result, but Saturday will still bring numerous showers and thunderstorms. By Sunday, much of the CWA will be under the influence of the Bermuda High, though some moisture advection will continue around its periphery. Models are hinting at some drier air working into the CWA on the backside of the lifting trough on Sunday, so I have chance PoPs across much of north and central Georgia. Moisture will linger into early next week, though upper-level flow looks to be unimpressive, so I have chance PoPs for Monday and Tuesday. Uncertainty remains concerning the impact that Disturbance 1 (currently in the eastern Caribbean Sea) will have on the CWA. The NHC is forecasting the disturbance to become a tropical depression late this week or this weekend, so it will need to be monitored over the coming days. Martin && .AVIATION... 18Z Update... Mostly VFR until early Thurs morning with a 1-3hr period of IFR stratus likely over north GA airports. Sct SHRA/TSRA will become a bit more widespread after 20Z and persist a bit longer than normal, thru 03Z. Would not be surprised if isold SHRA/TSRA linger thru 06Z or later. Sfc winds very light (< 6kts) from the E to SE thru the period. //ATL Confidence...18Z Update... Low-Medium confidence on IFR cig likelihood and timing. Medium confidence on SHRA/TSRA coverage and timing. High confidence on all other elements. SNELSON && .PRELIMINARY POINT TEMPS/POPS... Athens 88 69 83 67 / 40 50 80 80 Atlanta 87 69 84 68 / 60 60 80 80 Blairsville 80 63 76 63 / 70 50 80 80 Cartersville 88 68 84 68 / 70 60 80 80 Columbus 91 70 87 69 / 60 50 80 80 Gainesville 86 68 80 66 / 60 50 80 80 Macon 90 69 87 68 / 50 50 80 80 Rome 88 68 85 68 / 70 60 80 70 Peachtree City 88 68 84 67 / 60 60 80 80 Vidalia 89 71 88 70 / 40 40 70 70 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SNELSON LONG TERM....Lusk AVIATION...SNELSON
Hazardous weather outlook, Aug 19, 12:24 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1224 PM EDT Wed Aug 19 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-201630- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1224 PM EDT Wed Aug 19 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are forecast this afternoon and evening across north and central Georgia. Some thunderstorms may linger overnight. A few storms could be strong with an isolated severe storm possible. The main threats will be locally heavy rainfall, strong to damaging winds, and cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Numerous thunderstorms are expected Thursday through Saturday across much of the forecast area. Scattered thunderstorms are forecast Sunday through Tuesday. A few storms could be strong to severe each day, with strong to damaging winds, frequent lightning, small hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 19, 1:32 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
132 PM EDT Wed Aug 19 2020
GAZ001-002-011-191800-
Chattooga GA-Walker GA-Dade GA-
132 PM EDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...WALKER
AND DADE COUNTIES UNTIL 200 PM EDT...
At 132 PM EDT...a line of strong thunderstorms was along a line
extending from Morganville to near Sulpher Springs...and moving east
at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lafayette, Trenton, Fort Oglethorpe, Chickamauga, Trion, Lookout
Mountain, Center Post, Rising Fawn, Noble, Wildwood, Fairview,
Linwood, Cloudland, Chattanooga Valley, New England, Morganville,
Hooker, Cloudland Canyon State Park, Cooper Heights and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3486 8526 3485 8523 3451 8530 3450 8551
3476 8556 3498 8553 3498 8526
TIME...MOT...LOC 1732Z 282DEG 10KT 3495 8545 3467 8551
WIND...40MPHSpecial weather statement, Aug 19, 1:35 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
135 PM EDT Wed Aug 19 2020
GAZ007-013-014-021-191800-
Gilmer GA-Dawson GA-Cherokee GA-Pickens GA-
135 PM EDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER...WESTERN
DAWSON...NORTHWESTERN CHEROKEE AND PICKENS COUNTIES UNTIL 200 PM
EDT...
At 134 PM EDT...a line of strong thunderstorms was along a line
extending from Roundtop to near Talmadge. These storms were nearly
stationary.
HAZARD...Heavy rain...up to 40 mph wind...and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Jasper, Ellijay, Nelson, Waleska, East Ellijay, Talking Rock,
Sequoyah Lake, Talona, Tails Creek, Marblehill, Fausett Lake,
Cartecay, Salacoa Valley, Blaine, Lake Tamarack, Talmadge, Tate, Roy,
Hinton and Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3472 8436 3442 8423 3430 8458 3459 8466
3469 8465
TIME...MOT...LOC 1734Z 246DEG 2KT 3462 8455 3441 8450
WIND...40MPHSpecial weather statement, Aug 19, 2:20 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
220 PM EDT Wed Aug 19 2020
GAZ013-014-191845-
Dawson GA-Pickens GA-
220 PM EDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON AND NORTHEASTERN
PICKENS COUNTIES UNTIL 245 PM EDT...
At 219 PM EDT...a strong thunderstorm was near Marblehill, or 7 miles
east of Jasper...moving east at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Amicalola Falls State Park, Juno and Fausett Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3459 8421 3456 8419 3454 8419 3452 8417
3449 8415 3438 8420 3444 8434 3454 8435
3457 8427 3457 8425
TIME...MOT...LOC 1819Z 263DEG 8KT 3448 8430
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 19, 2:22 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Wed Aug 19 2020
GAZ002>004-191900-
Whitfield GA-Catoosa GA-Walker GA-
222 PM EDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA AND EASTERN
WALKER COUNTIES UNTIL 300 PM EDT...
At 222 PM EDT...a line of strong thunderstorms was along a line
extending from Tunnel Hill to near Naomi. These storms were nearly
stationary.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Dalton, Varnell, Tunnel Hill, Rocky Face, Mill Creek and Wood
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3495 8484 3468 8506 3470 8524 3491 8510
TIME...MOT...LOC 1822Z 238DEG 3KT 3486 8502 3473 8520
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 19, 2:24 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT Wed Aug 19 2020
GAZ005>007-012-013-191900-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-Fannin GA-
224 PM EDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...NORTHEASTERN
GORDON...NORTHWESTERN PICKENS...SOUTHEASTERN MURRAY AND NORTHWESTERN
FANNIN COUNTIES UNTIL 300 PM EDT...
At 224 PM EDT...a line of strong thunderstorms was along a line
extending from near Mountaintown to Carters. These storms were nearly
stationary.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Chatsworth, Ellijay, Blue Ridge, East Ellijay, Carters, Tails Creek,
Ramhurst, Jones Mill, Higdon, Conasauga Lake, Oakman, Mountaintown,
Fort Mountain State Park, Colwell and Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3495 8425 3450 8464 3464 8486 3494 8461
TIME...MOT...LOC 1824Z 255DEG 3KT 3480 8452 3461 8471
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 19, 2:43 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
243 PM EDT Wed Aug 19 2020
GAZ015-016-191915-
White GA-Lumpkin GA-
243 PM EDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE AND NORTHEASTERN
LUMPKIN COUNTIES UNTIL 315 PM EDT...
At 243 PM EDT...a strong thunderstorm was over Turners Corner, or 7
miles northwest of Cleveland...moving south at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cleveland, Camp Coleman Lake, Whitley Gap Shelter, Porter Springs,
Turners Corner, Qualatchee Lake and Smithgall Woods Conservation Are.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3470 8396 3472 8378 3460 8373 3457 8387
3460 8398
TIME...MOT...LOC 1843Z 354DEG 5KT 3465 8388
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 9:38 PM EDT | Special Weather Statement | FFC | Clayton | 52 min |
| Aug 18, 9:42 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Douglas, Fayette, Fulton | 36 min |
| Aug 18, 9:51 PM EDT | Special Weather Statement | FFC | Sumter | 24 min |
| Aug 19, 7:44 AM EDT | Special Weather Statement | FFC | Murray | 31 min |
| Aug 19, 12:55 PM EDT | Special Weather Statement | FFC | Dade | 35 min |
| Aug 19, 1:32 PM EDT | Special Weather Statement | FFC | Dade, Walker | 28 min |
| Aug 19, 1:35 PM EDT | Special Weather Statement | FFC | Gilmer, Pickens | 25 min |
| Aug 19, 2:08 PM EDT | Flash Flood Warning | FFC | Dade | 6 hr |
| Aug 19, 2:20 PM EDT | Special Weather Statement | FFC | Dawson | 25 min |
| Aug 19, 2:22 PM EDT | Special Weather Statement | FFC | Whitfield | 38 min |
| Aug 19, 2:24 PM EDT | Special Weather Statement | FFC | Gilmer | 36 min |
| Aug 19, 2:37 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 23 min |
| Aug 19, 2:43 PM EDT | Special Weather Statement | FFC | White | 32 min |
| Aug 19, 2:50 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 25 min |
| Aug 19, 3:13 PM EDT | Special Weather Statement | FFC | White | 32 min |
| Aug 19, 3:33 PM EDT | Special Weather Statement | FFC | Bartow | 27 min |
| Aug 19, 3:45 PM EDT | Special Weather Statement | FFC | Murray | 30 min |
| Aug 19, 3:55 PM EDT | Special Weather Statement | FFC | Bartow, Floyd, Gordon | 35 min |
| Aug 19, 4:28 PM EDT | Special Weather Statement | FFC | Chattooga, Floyd, Gordon | 32 min |
| Aug 19, 5:09 PM EDT | Special Weather Statement | FFC | Cherokee | 36 min |
| Aug 19, 5:12 PM EDT | Special Weather Statement | FFC | Carroll, Douglas | 33 min |
| Aug 19, 5:36 PM EDT | Special Weather Statement | FFC | Jackson | 24 min |
| Aug 19, 5:42 PM EDT | Special Weather Statement | FFC | Carroll, Cherokee, Cobb, Douglas, Forsyth, Fulton | 33 min |
| Aug 19, 5:51 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, Fulton | 28 min |
| Aug 19, 5:58 PM EDT | Special Weather Statement | FFC | Jackson | 32 min |
| Aug 19, 6:28 PM EDT | Special Weather Statement | FFC | Clarke | 32 min |
| Aug 19, 6:29 PM EDT | Special Weather Statement | FFC | DeKalb, Fulton, Gwinnett | 31 min |
| Aug 19, 6:36 PM EDT | Special Weather Statement | FFC | Heard | 24 min |
| Aug 19, 6:57 PM EDT | Special Weather Statement | FFC | Clarke | 33 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | FFC | Oconee | 25 min |
| Aug 19, 7:07 PM EDT | Special Weather Statement | FFC | Coweta | 23 min |
| Aug 19, 7:08 PM EDT | Special Weather Statement | FFC | Gwinnett | 37 min |
| Aug 19, 7:18 PM EDT | Special Weather Statement | FFC | Greene | 27 min |
| Aug 19, 7:22 PM EDT | Special Weather Statement | FFC | Wilkes | 23 min |
| Aug 19, 7:28 PM EDT | Special Weather Statement | FFC | Coweta | 32 min |
| Aug 19, 7:45 PM EDT | Special Weather Statement | FFC | Greene | 30 min |
| Aug 19, 7:47 PM EDT | Special Weather Statement | FFC | Wilkes | 28 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | FFC | Coweta | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.